Acetaminophen/Diphenhydramine CapsulesGeneric Name:
Acetaminophen/Diphenhydramine (a-seet-a-MIN-oh-fen/dye-fen-HYE-dra-meen)Brand Name:
Examples include Excedrin PM and Sominex
Acetaminophen/Diphenhydramine Capsules are used for:
Relieving short-term sleeplessness due to minor aches and pains. It may also used for other conditions as determined by your doctor.
Acetaminophen/Diphenhydramine Capsules are an antihistamine and analgesic combination. Diphenhydramine causes drowsiness to help you fall asleep. Acetaminophen works in certain areas of the brain and nervous system to decrease pain.
Do NOT use Acetaminophen/Diphenhydramine Capsules if:
- you are allergic to any ingredient in Acetaminophen/Diphenhydramine Capsules
- you are taking sodium oxybate (GHB) or if you have taken furazolidone or a monoamine oxidase (MAO) inhibitor (eg, phenelzine) within the last 14 days
Contact your doctor or health care provider right away if any of these apply to you.
Before using Acetaminophen/Diphenhydramine Capsules:
Some medical conditions may interact with Acetaminophen/Diphenhydramine Capsules. Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have alcoholism or if you consume 3 or more alcohol-containing drinks every day
- if you have a fast, slow, or irregular heartbeat; liver problems (eg, hepatitis); or kidney problems
- if you have a history of asthma; lung problems (eg, emphysema); heart problems; high blood pressure; diabetes; heart blood vessel problems; stroke; glaucoma; a blockage of your stomach, bladder, or intestines; ulcers; trouble urinating; an enlarged prostate; seizures; or an overactive thyroid
Some MEDICINES MAY INTERACT with Acetaminophen/Diphenhydramine Capsules. Tell your health care provider if you are taking any other medicines, especially any of the following:
- Furazolidone, MAO inhibitors (eg, phenelzine), sodium oxybate (GHB), or tricyclic antidepressants (eg, amitriptyline) because side effects of Acetaminophen/Diphenhydramine Capsules may be increased
- Anticoagulants (eg, warfarin) because the risk of side effects, such as bleeding, may be increased by Acetaminophen/Diphenhydramine Capsules
- Hydantoins (eg, phenytoin) because side effects may be increased by Acetaminophen/Diphenhydramine Capsules
- Isoniazid because side effects of Acetaminophen/Diphenhydramine Capsules may be increased
This may not be a complete list of all interactions that may occur. Ask your health care provider if Acetaminophen/Diphenhydramine Capsules may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Acetaminophen/Diphenhydramine Capsules:
Use Acetaminophen/Diphenhydramine Capsules as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Acetaminophen/Diphenhydramine Capsules may be taken with or without food.
- If you miss a dose of Acetaminophen/Diphenhydramine Capsules, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Acetaminophen/Diphenhydramine Capsules.
Important safety information:
- Acetaminophen/Diphenhydramine Capsules may cause dizziness, drowsiness, or blurred vision. Do not drive, operate machinery, or do anything else that could be dangerous until you know how you react to Acetaminophen/Diphenhydramine Capsules. Using Acetaminophen/Diphenhydramine Capsules alone, with certain other medicines, or with alcohol may lessen your ability to drive or perform other potentially dangerous tasks.
- Do NOT exceed the recommended dose or take Acetaminophen/Diphenhydramine Capsules for longer than prescribed without checking with your doctor.
- If your symptoms do not improve within 5 to 7 days or if they become worse, check with your doctor.
- Acetaminophen/Diphenhydramine Capsules may cause liver damage. If you consume 3 or more alcohol-containing drinks every day, ask your doctor if you should take Acetaminophen/Diphenhydramine Capsules or other pain relievers/fever reducers. Alcohol use combined with Acetaminophen/Diphenhydramine Capsules may increase your risk for liver damage.
- Acetaminophen/Diphenhydramine Capsules contains acetaminophen. Before you begin taking any new prescription or nonprescription medicine, read the ingredients to see if it also contains acetaminophen. If it does or if you are uncertain, contact your doctor or pharmacist.
- Acetaminophen/Diphenhydramine Capsules may cause increased sensitivity to the sun. Avoid exposure to the sun, sunlamps, or tanning booths until you know how you react to Acetaminophen/Diphenhydramine Capsules. Use a sunscreen or protective clothing if you must be outside for a prolonged period.
- If you are scheduled for allergy skin testing, do not take Acetaminophen/Diphenhydramine Capsules for several days before the test because it may decrease your response to the skin tests.
- Before you have any medical or dental treatments, emergency care, or surgery, tell the doctor or dentist that you are using Acetaminophen/Diphenhydramine Capsules.
- Use Acetaminophen/Diphenhydramine Capsules with caution in the ELDERLY because they may be more sensitive to its effects.
- Caution is advised when using Acetaminophen/Diphenhydramine Capsules in CHILDREN because they may be more sensitive to its effects.
- PREGNANCY and BREAST-FEEDING: If you become pregnant while taking Acetaminophen/Diphenhydramine Capsules, discuss with your doctor the benefits and risks of using Acetaminophen/Diphenhydramine Capsules during pregnancy. It is unknown if Acetaminophen/Diphenhydramine Capsules are excreted in breast milk. Do not breast-feed while taking Acetaminophen/Diphenhydramine Capsules.
Possible side effects of Acetaminophen/Diphenhydramine Capsules:
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Constipation; diarrhea; dizziness; drowsiness; dry mouth, nose, or throat; excitability; headache; loss of appetite; nausea; nervousness or anxiety; trouble sleeping; upset stomach; vomiting; weakness.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); dark urine or pale stools; difficulty urinating or inability to urinate; fast or irregular heartbeat; hallucinations; seizures; severe dizziness, lightheadedness, or headache; stomach pain; tremor; trouble sleeping; unusual fatigue; vision changes; yellowing of the skin or eyes.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include blurred vision; confusion; hallucinations; seizures; severe dizziness, lightheadedness, or headache; severe drowsiness; unusually fast, slow, or irregular heartbeat; vomiting.Proper storage of Acetaminophen/Diphenhydramine Capsules:
Store Acetaminophen/Diphenhydramine Capsules at room temperature, between 59 and 86 degrees F (15 and 30 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Acetaminophen/Diphenhydramine Capsules out of the reach of children and away from pets.
- If you have any questions about Acetaminophen/Diphenhydramine Capsules, please talk with your doctor, pharmacist, or other health care provider.
- Acetaminophen/Diphenhydramine Capsules are to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Acetaminophen/Diphenhydramine Capsules. If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.